Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Indianapolis, IN

June 12, 2004Carroll County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 12, 2004, 6:33 PM EST for Carroll County, Tippecanoe County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 6:33 PM EST (23:33 UTC)
Expired
Jun 12, 2004, 7:15 PM EST
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Carroll County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS53 KIND 122333
SVRIND
INC015-157-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EST SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CARROLL COUNTY IN NORTH CENTRAL INDIANA
  NORTHEASTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 715 PM EST

* AT 630 PM EST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE            
  THUNDERSTORM CAPABLE OF PRODUCING WINDS IN EXCESS OF 80 MPH. THIS  
  STORM WAS LOCATED 5 MILES NORTHEAST OF BATTLE GROUND...OR ABOUT 12 
  MILES NORTHEAST OF LAFAYETTE...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELPHI AROUND 645 PM EST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4066 8690 4048 8690 4045 8657 4068 8656

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 AM EST, 15 hours 23 minutes earlier.

Area forecast discussion, Jun 12, 3:10 AM EST, 15 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 AM EST SAT JUN 12 2004

.DISCUSSION...

FORECAST FOCUS IS ON THREAT OF HEAVY RAIN TODAY AS WELL AS CHANCES
FOR RAIN INTO NEXT WEEK.

DIFFERENCES IN MODELS EXIST AGAIN TODAY...WITH GFS SHOWING
CONVECTIVE FEEDBACK AS SHOWN BY QPF BULLSEYES AND ANOMALOUS VORT
MAXES AT 500 MB. THUS WILL CONCENTRATE ON ETA SOLUTION.

SFC BOUNDARY EXTENDS NW/SE ACROSS FORECAST AREA /FA/ AT 08Z. TSRA
HAD DEVELOPED ACROSS NERN IL AND NWRN IN. TSRA WERE DEVELOPING IN
PART TO UPGLIDE CREATED BY GOOD LOW LEVEL FLOW PERPENDICULAR TO
BOUNDARY. HEAVY RAIN IS MAIN PROBLEM WITH THESE STORMS AS PRECIP
WATER IS ABOVE 1.5 INCHES.

EXPECT CURRENT AREA OF TSRA TO MOVE E THIS MORNING. WILL GO LIKELY
POPS EARLY IN NRN FA. WITH AN UNSTABLE ATMS...BOUNDARY MOVING BACK
N...WEAK IMPULSES AT 500 MB...AND SFC OUTFLOW BOUNDARIES...EXPECT
SCT TSRA TO DEVELOP ACROSS ENTIRE FA TODAY. WITH THE HIGH PRECIP
WATER EXPECT HEAVY RAIN TO BE A PROBLEM. WILL EXTEND FLOOD WATCH
THROUGH TODAY ACROSS NRN THIRD OF FA AS EVEN A FEW TENTHS OF AN INCH
OF RAIN WILL CAUSE PROBLEMS THERE. WILL MENTION HEAVY RAIN IN ALL
ZONES THOUGH.

COULD BE ANOTHER STRONG TEMP GRADIENT ACROSS FA TODAY WITH BOUNDARY
MOVING N AND SCT TSRA. MOST GUIDANCE NUMBERS REFLECT THIS AND LOOK
REASONABLE. ETA COULD BE A BIT TOO COOL AS ATMS COULD STILL WARM
NICELY AS HAPPENED ON FRI.

CONTINUED CHANCE OF TSRA TONIGHT WITH UNSTABLE ATMS AND WEAK
IMPULSES IN UPPER ATMS. WENT NEAR GUIDANCE TEMPS IN LOW 70S GIVEN
RELATIVELY HIGH DEWPOINTS.

CONTINUED CHC POPS INTO NEXT WEEK BEFORE COOLER AIR FINALLY ARRIVES
MID WEEK. PUT HIGHEST POPS SUN NIGHT WHEN UPPER JET STREAK COULD
PROVIDE BETTER LIFT THEN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NORTHERN THIRD OF CWA
UNTIL 23Z.

&&

CS
Hazardous weather outlook, Jun 12, 5:39 AM EST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 AM EST SAT JUN 12 2004

INZ021-028>031-035>043-049-131100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENRY-HOWARD-
MADISON-MONTGOMERY-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN-
539 AM EST SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN THIRD OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. THUNDERSTORMS WITH HEAVY RAIN ARE
POSSIBLE TODAY AND TONIGHT. THE HEAVY RAIN MAY INCREASE EXISTING
FLOODING PROBLEMS. A FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE
HAIL ARE ALSO POSSIBLE.

FLOOD WARNINGS ARE IN EFFECT FOR THE WABASH RIVER AND WILDCAT CREEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. SEVERE STORMS ARE
POSSIBLE SUNDAY AND MONDAY.

FLOODING WILL CONTINUE ALONG THE WABASH RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH MONDAY. SPOTTERS ARE
ENCOURAGED TO REPORT ANY FLOODING OBSERVED.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

INZ044>048-051>057-060>065-067>072-131100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN-
OWEN-PARKE-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO-
539 AM EST SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL MOVE ACROSS
CENTRAL INDIANA TODAY AND TONIGHT. A FEW SEVERE STORMS WITH DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE.

FLOODING WILL OCCUR ALONG PARTS OF THE WABASH...WHITE...AND EAST FORK
WHITE RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. SEVERE STORMS ARE
POSSIBLE SUNDAY AND MONDAY.

FLOODING WILL CONTINUE ACROSS PARTS OF THE WABASH...WHITE...AND EAST
FORK WHITE RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH MONDAY. SPOTTERS ARE
ENCOURAGED TO REPORT ANY FLOODING OBSERVED.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Jun 12, 12:57 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1257 PM EST SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            1 S NORTH VERNON        38.99N 85.63W
06/12/2004                   JENNINGS           IN   LAW ENFORCEMENT

            SR 7 SOUTH PARTIALLY FLOODED. FLODDING AT CR 200E AND
            700S.

1010 AM     FLOOD            WILLIAMSPORT            40.29N 87.29W
06/12/2004                   WARREN             IN   EMERGENCY MNGR

            FLOODING COUNTYWIDE AND WASH OUT OF ROADS.

1035 AM     HEAVY RAIN       WASHINGTON              38.66N 87.17W
06/12/2004  0.00 INCH        DAVIESS            IN   TRAINED SPOTTER

            2.5 INCHES BETWEEN 830AM AND 1030AM. LOCALIZED FLOODING
            IN THE EASTERN PART OF THE CITY. WATER OVER SOME ROADS.

&&

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:29 AM ESTFlash Flood WarningINDWarren3 hr
Jun 12, 4:40 AM ESTFlash Flood WarningINDFountain, Tippecanoe3 hr
Jun 12, 6:05 AM ESTFlash Flood WarningINDMontgomery3 hr
Jun 12, 6:57 AM ESTFlash Flood WarningINDBoone, Carroll, Clinton5 hr
Jun 12, 7:29 AM ESTFlash Flood WarningINDFountain, Tippecanoe, Warren2 hr
Jun 12, 9:51 AM ESTTornado WarningINDLawrence39 min
Jun 12, 10:15 AM ESTTornado WarningINDJackson30 min
Jun 12, 11:28 AM ESTSevere Thunderstorm WarningINDJennings47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.